Drug-induced immune hemolytic anemia (IHA) occurs when a drug induces the immune system to attack red blood cells (hemolysis), causing them to break down sooner than normal. This results in a low red blood cell count (anemia).
Symptoms of the disease may include:
- Shortness of breath
- Rapid heartbeat (tachycardia)
- Pale skin
- Dark urine
- Yellow skin (jaundice)
Drugs that can cause immune hemolytic anemia include:
- Methyldopa – induces anti-Rh antibodies
- Penicillin and its derivatives – induces specific antibodies
- Some anti-inflammatory drugs
- Stibophen – circulating drug-antibody complexes bind to red cells
When the hemolytic anemia is associated with G6PD (Glucose-6-phosphate dehydrogenase) deficiency, it could have been drug-induced, but the breakdown of red blood cells may then be due to a certain type of stress in the cell and, technically, not due to the immune system.
Diagnosis of drug-induced immune hemolytic anemia begins with a review of the patient’s medical history and a physical examination. A complete blood count (CBC) is undertaken, followed by other blood and urine tests to rule out other causes of the low red blood cell count.
Discontinuation of the offending drug or agent often results in full recovery. CBCs will need to be continued to ensure that the immune system is functioning normally. Chronic or severe cases may be treated with prednisone or other corticosteroid to mitigate cell destruction. In rare cases, a blood transfusion may be required. There is a risk, however, that the immune system will also attack the new red blood cells.
Cases that do not respond to treatment may need to be referred.